Access Restriction

Author Fox, Bennett L. ♦ Glynn, Peter W.
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Language English
Abstract We propose an algorithm to compute the set of individual (nonnegligible) Poisson probabilities, rigorously bound truncation error, and guarantee no overflow or underflow. Work and space requirements are modest, both proportional to the square root of the Poisson parameter. Our algorithm appears numerically stable. We know no other algorithm with all these (good) features. Our algorithm speeds generation of truncated Poisson variates and the computation of expected terminal reward in continuous-time, uniformizable Markov chains. More generally, our algorithm can be used to evaluate formulas involving Poisson probabilities.
Description Affiliation: Stanford Univ., Stanford, CA (Glynn, Peter W.) || Univ. of Montreal, Montreal, P.Q., Canada (Fox, Bennett L.)
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 2005-08-01
Publisher Place New York
Journal Communications of the ACM (CACM)
Volume Number 31
Issue Number 4
Page Count 6
Starting Page 440
Ending Page 445

Open content in new tab

   Open content in new tab
Source: ACM Digital Library